Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


androgel/parotids/niaspan
Jun 11, 2001

Dear Dr., I have 3 questions.

1.Androgel applied to a buffalo hump. a.will this help in shrinking the hump? And are there any state of the art procedures being done? b.will this kind of testosterone worsen facial thinning?(you've mentioned this in prior posts,but you didn't specify androgel)

2.Swollen parotids. Any new ideas on how to eliminate them or reduce their size?(My regimen has always worked well-vl<50,cd4900,so a better regimen is prob. not the answer) I'd be afraid of radiation too. 3.I saw an ad in a mag for Niaspan,which is prescription extended release niacin.I remember reading an article that niacin is the real deal for lowering cholesterol. I take 40 mg of lipitor.I'd appreciate any feedback/comments on replacing lipitor with niaspan. Thank you for your response to these 3 diff subjects.Sincerely,Luke

Response from Dr. Boyle

Luke, you have a lot of very good questions. First, while an interesting thought, there is no evidence that androgel applied to a buffalo hump will help reduce it. Second, androgel may worsen facial wasting just like any androgen. Third, increased parotids can be due to many causes and these should be evaluated before considering therapy. If the enlargement is secondary to lymphoepithelial cysts they are best reduced using low-dose radiation therapy or surgical excision. Most of my patients prefer the radiation therapy which is very simple and generally achieves a pretty good result. Fourth, Niaspan can be used to lower cholesterol, but must be used with caution when it is combined with lipitor or other drugs in that class since there is a drug interaction that can cause problems. It is effective in lowering cholesterol, but does have niacin-like side effects including flushing and other symptoms. If you are not tolerating the lipitor or if you have not had a successful result, you should discuss a change of medications with your doctor. Good luck!



Previous
mushy muscles, part 2
Next
Followup to Fat Loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement